Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, May 14, 2001

May 14, 2001 · NWS ARX · 10 events in 3 counties and zones

Wind gusts estimated at 60 to 65 mph and hail as large as 2 inches in diameter was reported by the public, amateur radio operators and law enforcement officials. Near Abbotsford (Clark County), two semi-trucks were blown over by thunderstorm winds, while large hail damaged four law enforcement squad cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Wind gusts estimated at 60 to 65 mph and hail as large as 2 inches in diameter was reported by the public, amateur radio operators and law enforcement officials. Near Abbotsford (Clark County), two semi-trucks were blown over by thunderstorm winds, while large hail damaged four law enforcement squad cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 14, 1:56 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, May 14, 1:56 AM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 AM CDT MON MAY 14 2001

MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL
FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE
PRECIPITATION OVER THE NEXT FEW DAYS.

SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST
SOUTH DAKOTA.  A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST
THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH-
CENTRAL MISSOURI.  DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN
THE LOWER 60S.

REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE
ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN
ILLINOIS.  THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E
ADVECTION.  ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING
ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER
DATA.

A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS
SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY
CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS
WELL.

IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE
NORTHEAST.  AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM
WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS
MORNING.  ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE
NORTHERN ZONES FROM NORTHERN MINNESOTA.  WILL CONTINUE MID-RANGE
PRECIPITATION CHANCES DESPITE LOW CONFIDENCE.

AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND
THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE
FORECAST AREA THIS AFTERNOON.  BY EVENING...MOISTURE TRANSPORT
MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE
FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH...
DOWN INTO THE FORECAST AREA.  THIS WILL PUSH THE BOUNDARY BACK INTO
THE FORECAST AREA.

THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY.
MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL
LITTLE CONVECTIVE INHIBITION.  THINK THAT THUNDERSTORMS WILL FIRE
ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY.

NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY TUESDAY NIGHT.  SHOWERS AND THUNDERSTORMS SHOULD
ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING.

AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD
BE HAIL...AS STORMS WILL BE QUITE ELEVATED.  THIS IS THE SAME FOR
TONIGHT AS WELL.  TUESDAY COULD BE A DIFFERENT STORY GIVEN THE
CAPPING INVERSION IS LESS.  COULD REALIZE SOME SHEAR ALONG THE
BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT.  WEAK
ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS
DEVELOP.

CORDINATED WITH MKX.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 14, 3:30 AM CST, 4 hours 58 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON MAY 14 2001

HAZARD - THUNDERSTORMS...POTENTIAL FOR HAIL AND HEAVY RAIN.

TIMING - FROM 5 AM TO 10 AM...FROM 11 PM TO 10 AM TUESDAY MORNING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST AND
CENTRAL WISCONSIN.

DISCUSSION - SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN
IOWA EARLY THIS MORNING. THIS ACTIVITY WAS NORTH OF A WARM
FRONT...WHICH STRETCHED FROM NORTH DAKOTA TO EXTREME NORTHERN
MISSOURI EARLY THIS MORNING. THE STORMS WILL DEVELOP TO THE NORTH
AS THE MORNING WEARS ON...INTO PORTIONS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. CHANCES WILL BE SMALLER NORTH OF THERE. THE
STORMS WILL THEN MOVE EAST FOR THE REST OF THE MORNING...WEAKENING
AS THEY EXIT INTO EASTERN WISCONSIN BY NOON. SOME SMALL HAIL AND
HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS THIS MORNING.

THE WARM FRONT WILL MOVE NORTH TODAY...EXTENDING ACROSS CENTRAL
MINNESOTA AND THROUGH CENTRAL WISCONSIN LATE TONIGHT. A SURGE OF
WARM AND MOIST AIR NORTH OF THE BOUNDARY WILL HELP DESTABILIZE THE
ATMOSPHERE AND PROVIDE FUEL FOR THUNDERSTORM DEVELOPMENT. SO...THE
FRONT WILL CONTINUE TO SERVE AS THE FOCUS FOR MORE THUNDERSTORM
DEVELOPMENT LATE TONIGHT. THE STORMS SHOULD DEVELOP SHORTLY BEFORE
MIDNIGHT OVER NORTHEAST MINNESOTA AND NORTHERN WISCONSIN...AND THEN
SLIDE TO THE SOUTHEAST. THERE IS THE POTENTIAL FOR LARGE HAIL WITH
SOME OF THESE STORMS...ALONG WITH HEAVY RAINS PRODUCING FLOODING
PROBLEMS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED
THIS MORNING...BUT MAY BE NECESSARY LATER TONIGHT.

RIECK

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 14, 8:28 AM CST
Where
Clark County, Owen
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
44.950, -90.567

Thunderstorm Wind, Clark

When
May 14, 8:38 AM CST
Where
Clark County, 1 mi S of Abbotsford
Measured
56 kt (64 mph)
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -90.317

Hail, Taylor

When
May 14, 8:54 AM CST
Where
Taylor County, Gilman
Measured
1 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
45.167, -90.800

Hail, Taylor

When
May 14, 8:55 AM CST
Where
Taylor County, Gilman
Measured
1.75 in hail
Property damage
$3,000
Reported by
POST OFFICE
Coordinates
45.167, -90.800

Hail, Clark

When
May 14, 9:18 AM CST
Where
Clark County, Owen
Measured
1 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
44.950, -90.567

Hail, Clark

When
May 14, 9:19 AM CST
Where
Clark County, Owen
Measured
2 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
44.950, -90.567

Hail, Clark

When
May 14, 9:20 AM CST
Where
Clark County, 2 mi E of Owen
Measured
1.75 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -90.533

Hail, Clark

When
May 14, 9:35 AM CST
Where
Clark County, Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.917, -90.300

Hail, Clark

When
May 14, 9:37 AM CST
Where
Clark County, Riplinger
Measured
1 in hail
Property damage
$750
Reported by
AMATEUR RADIO
Coordinates
44.833, -90.400

Hail, Adams

When
May 14, 9:50 AM CST
Where
Adams County, 5 mi E of Big Flats
Measured
1 in hail
Property damage
$750
Reported by
DEPT OF HIGHWAYS
Coordinates
44.117, -89.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243059, 5243067, 5243066, 5243065, 5243063, 5243064, 5243062, 5243060, 5243061, 5243068.